Q. I was misdiagnosed as having bipolar disorder several years ago and was placed on several mood-altering medications, to no avail. I then went to see another doctor who properly diagnosed me as having borderline personality disorder and was then placed on some antipsychotic medication (Zyprexa and also Prozac). Zyprexa did help me with my mood but I discovered that it made me feel very zombie-like with a very mellow demeanor.
I have a very out-going type of personality normally, but that has been drastically affected by the drug. The worst part about taking the meds was the weight gain, which was about 35-40 pounds. The gain was gradual but it has really made me feel like crap about my appearance when I was very very happy with the way my body looked before the meds. It’s very hard to lose it also.

A. Zyprexa (olanzapine) has a long list of side effects, and weight gain heads the list. It is quite serious because it can lead to diabetes and other metabolic problems. Next in line are the zombie-like symptoms of sleepiness and fatigue. Anyone who is put on olanzapine must be warned of both these adverse reactions because they are more than troublesome. They can lead to very serious complications. Here are some other potential problems to be alert for:
Zyprexa (Olanzepine) Side Effects:

• Weight gain that can be hard to control, blood sugar elevation, diabetes
• Sleepiness, fatigue, dizziness, drowsiness
• Uncontrollable muscle movements or contractions, tremor
• Dry mouth
• Elevated cholesterol and other blood fats
• Headache
• Digestive distress, stomach pain, heartburn, constipation
• Slurred speech, difficulty swallowing, excessive saliva
• Arthritis, back pain, joint discomfort
• Fever (this requires immediate medical attention!)
• Forgetfulness, amnesia
• Irregular heart rhythms
• Liver and pancreas damage
• Stroke
• Seizures
• Anemia, blood diseases

There is another potential problem we are starting to learn about. Now that Zyprexa has generic drug competition, people are starting to complain about the effectiveness of some generic substitutes:

“My son has schizophrenia. The generic of Zyprexa was released last October. After 3 months, his schizophrenia symptoms returned. He is much better now that he has been back on the brand name for two months; however, the yearly cost is $16,000 and the brand-name drug is not covered by either of my insurance policies and is not a part of any copay. I cannot afford the brand name and the generic is a sugar pill as far as I am concerned. Unfortunately, the robots at my insurance company would rather have a hospitalized schizophrenic on placebo than a functioning one at his home.”

++++++++++++++++++++

“I recently filled a prescription for the new generic Zyprexa (olanzapine) and it does not work at all. I took name brand Zyprexa for years, and this new generic is simply not up to snuff. I took 20 mg of the generic and did not sleep a wink. We called the pharmacy and doctor, to no avail. They are acting like I am crazy to even question the generic.
“My Medicare plan only covers generic olanzapine, and the name brand is $1300 per month, which is prohibitively expensive for me. ‘Lilly Cares,’ a service which provides free medicine to those who cannot afford it, won’t help if you have Medicare, leaving ordering online my only viable option. In the meantime, I’ll probably have to switch back to Haldol [haloperidol].”

We would like to learn about other people’s experience with Zyprexa (olanzapine). Have you experienced side effects? Has the generic worked for you or have you noticed a difference compared to the brand name? Please comment below.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. CRD
    Reply

    A few years ago I had gone about 4 days without sleep which resulted in hallucinations and hospitalization. They threw every antipsychotic at me, sticking with Zyprexa because I exhibited the least amount of agitation. But I still wasn’t sleep and while the hallucinations had become more like background noise, they were still there. I was saved by a Psychiatry resident who suggested a sleep aid and voila! no more hallucinations, just Zyprexa side effects. My diagnosis switched from schizophrenia to bipolar I and 30pounds and two weeks later I went home. It has taken me almost two years to loose the 40lbs I gained!

  2. Esma S.
    Reply

    A few months ago, soon after I was switched to the newly available Escritalopram (the generic form of Lexapro, which, for a few years, I took without noticeable side effects for generalized anxiety disorder, including OCD), I started feeling slightly dizzy on occasion and my balance had slightly deteriorated. However, during the past few days, I’ve been experiencing at least one to two periods of extreme dizziness daily and am chronically unsteady on my feet. Could these extreme reactions be due to the generic drug, or are they due to the cumulative of that family of drug?

  3. Cindy B.
    Reply

    OMG I am so very, very sorry for all the heartbreak and irritation you commenters have had to endure. I just want you to know that my thoughts and prayers are with you, as well as my fervent hopes that a more effective drug without all those awful side effects will soon be on the market. $1,000.00+ per month just to stay reasonably sane and functional??! What a horrible miscarriage of justice and common sense.

  4. JAS
    Reply

    My 56 yr. old brother (schizophrenia) got switched to generic Zyprexa and had a psychotic break/was hospitalized. He did very well on the brand Zyprexa for the last 10 yrs. with no problems, and about 3 months after he was switched to the generic, he started getting symptomatic. There seemed to be no other possible explanations (no emotional stressors, no dosage change, etc.) other than the switch to generic. We were completely unaware of the switch.

  5. Dave
    Reply

    I am a schizophrenic with chronic and severe depression just updated to diagnosis of Schizoaffective Disorder with depression as my mood disorder. I was placed on Zyprexia in 1996(?) for only three weeks. I gained 40 pounds because I just could not have gotten enough food down my gullet. And, the dreams I experienced were so realistic I wasn’t sure whether I was sleeping or dreaming half of the time.
    My doctor saw my incredible weight gain and immediately took me off the medication to go back to a standard of Thorazine which I tolerated very well and it was rather effective. Needless to say I never lost all of the weight that I gained although I did lose about 20 pounds of it and was physically very healthy.
    Unfortunately for me, I gained too much confidence in myself and and tried to quit my disability and go back to work. I have finally ended up taking Risperidone 4mg bid and am doing rather well.
    I still experience visual and auditory hallucinations, but most of the time I can differentiate them from reality pretty quickly but it is still a nuisance. Zyprexia stunk as an antipsychotic for me.

  6. mike
    Reply

    Its distressing to hear about the side effects of meds. What many doctors don’t inform patients about when prescribing are the metabolic side effects. These are often related to changes in the adrenal/hypothalamus axis. Sometimes, as related to psychosis, there is a fine line between prescribing the drug and side effects. There are options that help to alleviate some of the effects-ie weight gain. More exercise that is compatible w your level of functioning and diet control. NAMI-National Association for Mental Illness is a good resource for dealing w some of these issues. There are programs that help address weight gain.

  7. Carol
    Reply

    We hear of problems with generic medications over and over, but never hear of any process that is investigating and getting a handle of their being approved and regulated. Is there no appropriate process in place for this? I find it hard to believe the vast numbers of government bodies does not have a counsel, department, or division with people on a payroll to oversee this area of health care. Anyone know of any???
    Whether mental, or physical care, the need for correct quality medicating should be a priority. The drug manufacturers claim to test, but obviously release inadequate product, over and over. The Insurance companies are on my lowest level of integrity list, and should be embarrassed and ashamed at the pain and angst they cause – over and over. While I do worry about having too much regulation and “government”, in this case, we obviously do not have enough.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.